Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Midland/Odessa, TX

May 25, 2003Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2003, 5:53 PM CDT for Pecos County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 5:53 PM CDT (22:53 UTC)
Expired
May 25, 2003, 6:45 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 4:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1823 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

964 
WUUS54 KMAF 252253 CCA
SVRMAF
TXC371-252345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 645 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF BELDING...OR ABOUT 21 MILES
  SOUTH OF FORT STOCKTON...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  FORT STOCKTON...HIGHWAY 385 SOUTH OF FORT STOCKTON...COYANOSA
  BELDING...HIGHWAY 285 SOUTHEAST OF FORT STOCKTON

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3078 10352 3059 10333 3039 10301 3020 10266
          3085 10221 3132 10302


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:00 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 25, 2:00 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SUN MAY 25 2003

.DAY 1...
COMPLEX FORECAST NEXT 24 TO 48 HOURS...
CU STARTING TO DEVELOP ONCE AGAIN OVER THE MOUNTAINS.  EXPECT THE
ACTIVITY TO INCREASE IN COVERAGE AND INTENSITY AS IT HAS OVER THE
PAST COUPLE DAYS.  WILL KEEP THE CHANCE AND LIKELY POPS GOING OVER
MOST OF THE AREA TONIGHT AND TOMORROW.  HAVE AN AREA OF CU
DEVELOPING ALONG A BOUNDARY OF DIFFERENTIAL HEATING/MOISTURE
CONVERGENCE IN SOUTHEAST NEW MEXICO.  THIS FIELD LOOKS STRIKINGLY
SIMILAR TO THE FIELD OF CU THAT DEVELOPED OVER OUR NORTHEASTERN ZONES
YESTERDAY THAT LED TO WIDESPREAD FLASH FLOODING AND SEVERE HAIL
REPORTS.  EXPECT THE CWA TO CONTINUE TO DESTABILIZE AS THE CIRRUS
SHIELD HAS ALL BUT EXITED THE AREA AND IS ALLOWING THE SUN TO WARM
SURFACE TEMPERATURES BACK UP.  PWS ARE AGAIN OVER AN INCH OVER THE
ENTIRE AREA.  WITH LARGE-SCALE ASCENT FROM THE APPROACHING
SHORTWAVE (CU DEVELOPMENT OVER OLD MEXICO)...AND RESIDUAL BOUNDARIES
LIKE THE ONE IN SOUTHEAST NEW MEXICO AND OTHER SYNOPTIC
BOUNDARIES/FRONTS ACROSS THE AREA...WILL BE DIFFICULT TO PINPOINT
WHERE HEAVIEST PRECIPITATION WILL FALL.  ALTHOUGH WITH A DEFINED
SYNOPTIC BOUNDARY NEAR OUR NORTHERN CWA THAT MAY PROVIDE A FOCUS FOR
DEVELOPMENT TO MOVE ALONG...WILL CONTINUE WITH THE BEST CHANCES FOR
HEAVY RAIN MAINLY IN OUR NORTHEAST THIRD FOR TONIGHT.  BUT...STILL
EXPECTING CONVECTION TO DEVELOP OVER MUCH OF THE CWA WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINS.  STEERING FLOW SHOULD BE A
LITTLE BETTER THIS AFTERNOON THAN LAST NIGHT AS STRONGER WINDS MOVE
IN ASSOCIATED WITH THE SHORTWAVE.  SO...AM EXPECTING THE STORMS TO AT
LEAST HAVE A MORE CONSISTENT MOVEMENT TO THE EAST...BUT STILL SLOW...
ADDING TO THE HEAVY RAIN THREAT UNDER THESE STORMS.  SEVERE THREAT
MAINLY HIGH WIND/HAIL THIS AFTERNOON AND TONIGHT AS SHEER IS NOT
EXCEPTIONALLY STRONG.

ETA/MESOETA ALSO DEPICT AN MCS MOVING THROUGH THE NORTHERN COUNTIES
OUT OF SOUTHEAST NEW MEXICO OVERNIGHT.  WITH THETA-E RIDGE POSITIONED
NW TO SE TONIGHT...AND A LLJ DEVELOPING THIS WOULD BE A REASONABLE
SOLUTION...WHICH WOULD FURTHER AGGRAVATE OUR ALREADY SATURATED
SOILS.  MAY SEE A LULL IN THE ACTION AGAIN TOMORROW MORNING...BUT
EXPECT MORE AFTERNOON AND EVENING CONVECTION...PARTICULARLY OVER THE
MOUNTAINS ON MONDAY.

.DAYS 2 THROUGH 7...
WILL KEEP CHANCE/SLIGHT CHANCE OF THUNDERSTORMS THROUGH MOST OF THE
WEEK...ESPECIALLY OVER THE MOUNTAINS.  WILL ALSO WARM TEMPS AT THE
END OF THIS WEEK AS A RIDGE BUILDS AND THE THERMAL RIDGE BUILDS IN
FROM THE SOUTHWEST OVER THE AREA.

THANKS SJT FOR COORDINATION...

PRELIMINARY NUMBERS...
MAF 59 79 60 82 / 60 40 30 30
CNM 61 84 60 83 / 60 30 30 30
MRF 55 83 56 78 / 50 40 30 30
FST 63 83 63 81 / 60 40 30 30

.MAF...
TX...FLASH FLOOD WATCH TODAY AND TONIGHT PERMIAN BASIN AND WESTERN
     LOW ROLLING PLAINS...TXZ045>048-050>053-061>063-068>070.
NM...NONE.

SN
Hazardous weather outlook, May 25, 2:43 PM CDT, 3 hours 10 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THE MOUNTAINS OF WEST
TEXAS AND SOUTHEAST NEW MEXICO...EASTWARD THROUGH THE PLAINS OF
SOUTHEAST NEW MEXICO AND PERMIAN BASIN IN WEST TEXAS.  THE ATMOSPHERE
IS EXPECTED TO BE UNSTABLE ENOUGH FOR A FEW OF THESE STORMS TO
PRODUCE LARGE HAIL AND DAMAGING WINDS.  AS THE EVENING PROGRESSES...
CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO MERGE INTO A LARGER COMPLEX
AND MOVE SOUTHEAST ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS.  WHILE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THROUGH
THE EVENING...THE PRIMARY CONCERN WILL TRANSITION TO FLASH FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE CENTRAL AND NORTHERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ON MEMORIAL DAY
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS.  ONCE AGAIN SUFFICIENT
INSTABILITY WILL EXIST FOR SOME OF THESE STORMS TO PRODUCE DAMAGING
WINDS AND LARGE HAIL.  LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE
FROM SLOW MOVING THUNDERSTORMS.  THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER BEYOND MONDAY NIGHT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN...TRANS
PECOS AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON INTO TONIGHT.

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:29 PM CDTFlash Flood WarningMAFAndrews3 hr
May 24, 7:41 PM CDTSevere Thunderstorm WarningMAFEctor49 min
May 24, 7:57 PM CDTFlash Flood WarningMAFEctor3 hr
May 24, 8:35 PM CDTSevere Thunderstorm WarningMAFEctor40 min
May 24, 9:30 PM CDTFlash Flood WarningMAFMidland3 hr
May 24, 10:20 PM CDTFlash Flood WarningMAFAndrews3 hr
May 24, 10:55 PM CDTFlash Flood WarningMAFEctor3 hr
May 25, 2:42 PM CDTFlash Flood WarningMAFJeff Davis4 hr
May 25, 3:15 PM CDTSevere Thunderstorm WarningMAFJeff Davis60 min
May 25, 4:19 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
May 25, 4:54 PM CDTSevere Thunderstorm WarningMAFPecos51 min
May 25, 5:02 PM CDTFlash Flood WarningMAFBrewster4 hr
May 25, 5:45 PM CDTSevere Thunderstorm WarningMAFPecos60 min
May 25, 5:59 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 25, 6:07 PM CDTFlash Flood WarningMAFPecos4 hr
May 25, 6:45 PM CDTSevere Thunderstorm WarningMAFPecos30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.